MAUDE Adverse Event Report: BIOMERIEUX, SA API 50 CHL MEDIUM 10X10ML ®; API 50 CHL MEDIUM 10X10ML®

BIOMERIEUX, SA API 50 CHL MEDIUM 10X10ML ®; API 50 CHL MEDIUM 10X10ML®
Catalog Number 50410
Medical Device Problem Codes Leak/Splash (1354); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Conjunctivitis (1784)
Type of Reportable Event Serious Injury
Event or Problem Description
Intended use: api® 50 chl medium, intended for the identification of the genus lactobacillus and related genera, is a ready-to-use-medium which allows the study of the fermentation of the 49 carbohydrates on the api® 50 ch strip.Principle of use: a suspension is prepared in the medium with the microorganism to be tested and each tube of the strip is then in oculated with the suspension.During incubation, the carbohydrates are fermented to acids which produce a decrease in the ph,detected by the change in color of the indicator.The results make up the biochemical profile which is used by the identification software to identify the strain.Description of the issue: a customer in japan notified biomerieux of an operator injury caused by the api 50 chl medium 10x10ml reference 50410 (lot not specified) when manipulating the product.Indeed, the customer indicates that he was using an apipipette to inject the api 50 chl medium into the api50ch kit when the tip of the pipette hit the kit and bounced, causing the medium to splash into her eyes.The customer was not wearing goggles and did not wash their eyes immediately.The next day, the customer went to an ophthalmologist because he developed conjunctivitis and swelling in her eyes.Biomérieux has been informed that symptoms have improved after being prescribed eye drop.There is no indication or report from the customer that the symptoms have been completely resolved.This event has been reviewed for vigilance reporting in accordance with 21 cfr 803, concerning medical device reporting.This review has determined that this event meets the criteria for reporting as an operator injury occured.The user did not wear any goggles contributing to the hazardous situation that has led to the injury.A biomérieux internal investigation will be initiated.
 
Event or Problem Description
Intended use: api® 50 chl medium, intended for the identification of the genus lactobacillus and related genera, is a ready-to-use medium which allows the study of the fermentation of the 49 carbohydrates on the api® 50 ch strip.Principle of use: a suspension is prepared in the medium with the microorganism to be tested and each tube of the strip is then inoculated with the suspension.During incubation, the carbohydrates are fermented to acids which produce a decrease in the ph,detected by the change in color of the indicator.The results make up the biochemical profile which is used by the identification software to identify the strain.Description of the issue: a customer in japan notified biomérieux of an operator injury caused by the api 50 chl medium 10x10ml - reference 50410 (lot not specified) when manipulating the product.Indeed, the customer indicates they were using a pipette to inject the api 50 chl medium into the api50ch kit when the tip of the pipette hit the kit and bounced, causing the medium to splash into their eyes.The customer was not wearing goggles and did not wash their eyes immediately.The next day, the customer went to an ophthalmologist because they developed conjunctivitis and swelling in the eyes.Biomérieux has been informed that symptoms have improved after being prescribed eye drops.There is no indication or report from the customer that the symptoms have been completely resolved.This event has been reviewed for vigilance reporting in accordance with 21 cfr 803, concerning medical device reporting.This review has determined that this event meets the criteria for reporting as an operator injury occured.The user did not wear any goggles, contributing to the hazardous situation that has led to the injury.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
Context: a customer reported an operator injury during the inoculation of api 50 ch strip.The bacterial suspension was prepared in api 50 chl medium (reference (b)(4)).Then, during the inoculation of this suspension in the api 50 ch strip (reference (b)(4)), the tip of the pipette (reference (b)(4)) hit the strip and bounced, causing the suspension to accidentally splash into the operator eyes.The operator was not wearing goggles and did not wash their eyes immediately.The next day, the operator went to an ophthalmologist because she developed conjunctivitis and swelling in her eyes.Investigation results: **complaint analysis** the review of the complaint did not indicate any systematic quality issue related to this investigation.**review of the package insert** the package insert 07486 i (related to api 50 chl medium) and 07945 h (related to api 50 ch product) have a paragraph "warning and precaution" which mentioned particularly the following : for professional use only.This test is intended for use by trained laboratory professionals.This kit contains products of animal origin.Certified knowledge of the origin and/or sanitary state of the animals does not totally guarantee the absence of transmissible pathogenic agents.It is therefore recommended that these products be treated as potentially infectious, and handled observing the usual safety precautions (do not ingest; do not inhale).All specimens, microbial cultures and inoculated products should be considered infectious and handled appropriately.Aseptic technique and usual precautions for handling the bacterial group studied should be observed throughout this procedure.Refer to "clsi m29-a, protection of laboratory workers from occupationally acquired infections; approved guideline - current revision".For additional handling precautions, refer to "biosafety in microbiological and biomedical laboratories - cdc/nih - latest edition", or to the regulations currently in use in each country.Thereby, the information mentioned in these package inserts are not questioned.Conclusion: no systematic quality issue has been identified during the investigation.The reported issue is linked to an user error during the tests performed by the user.The package inserts mentioned the necessary warning and precautions needed for the manipulation of the referenced product.

Brand Name
API 50 CHL MEDIUM 10X10ML ®
Common Device Name
API 50 CHL MEDIUM 10X10ML®
Manufacturer (Section D)
BIOMERIEUX, SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
pauline prévitali
5 rue des aqueducs
craponne 69290
FR   69290
MDR Report Key17910898
Report Number9615754-2023-00043
Device Sequence Number7405531
Product Code JSC
UDI-Device Identifier03573026087456
UDI-Public03573026087456
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number50410
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2023
Supplement Date Received by Manufacturer10/23/2023
Initial Report FDA Received Date10/11/2023
Supplement Report FDA Received Date10/25/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown